How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Redd Your Own Question
Dr. Redd
Dr. Redd, Board Certified Physician
Category: Medical
Satisfied Customers: 153
Experience:  Board Certified in Internal Medicine. I have been in full-time private practice for over 15 years.
Type Your Medical Question Here...
Dr. Redd is online now
A new question is answered every 9 seconds

Both of my lower legs are swollen with red rashes and feel

Resolved Question:

Both of my lower legs are swollen with red rashes and feel like strong stinging.
If I touch my legs they are very sore feeling bruised.
Submitted: 7 years ago.
Category: Medical
Expert:  Dr. Redd replied 7 years ago.
It sounds as though you are retaining fluid in your legs, and that the swelling from fluid is causing inflammation in the legs, making them appear red. You can also develop a skin infection called cellulitis, which requires antibiotics. Could you help me with a few questions?
--how old are you, how tall are you, and about what do you weigh?
--what medications do you take? Are any of these medicines new, about the time the swelling started?
--do you have a fever?
--how long have your legs been swollen? How long have they been red? Were they completely normal a few days or weeks ago?
--do you have any heart problems?
--do you have any history of abnormal clots in your veins?
--have you been on your feet more lately?
--before the swelling started, did you have a long car or plane/train ride?
Thanks ... Will be online about 15 more minutes tonight. Will respond as soon as I hear from you.
Customer: replied 7 years ago.
45 yrs old, 5ft 5", weigh 89kg.
I take salbutamol and serotide for asthma (have done for some years). Take Nasonex for Hay Fever (for past 10 weeks). Was taking Omeprazole for vomitting blood (started one week ago and stopped yesterday as advised by dr, but he thought leg problem was not side effect of tablets. Legs have got worse since stopping these tablets.
Swelling and redness started 4 days ago. Was ok previously.
No heart problems.
No history of clots but veins quite prominent and have been for some years.
Not on my feet more.
No different journeys.
Also feeling quite sick, headache for few days too.
Expert:  Dr. Redd replied 7 years ago.
Thanks for your answers ...

I agree with your doctor that the leg problem is probably unrelated to stopping the omeprazole. (I presume you are working with him to evaluate the blood that was vomited.)

Most of the time I see increased leg swelling, especially in the summer months, it is related to fluid retention. Sometimes I can pinpoint how it started ... such as a long trip, or a salty meal, or a new medicine that has swelling as a side effect. You don't fit these categories. Sometimes I can't pinpoint it, but I think it relates to fluid retention related to a "perfect storm" combination of warm/hot weather (which tends to lead to more retention, as the body is "worried" about dehydration), slightly increased salt intake at the same time, and slightly more time spent on one's feet, or more time sitting down with the legs hanging down. If you were really sick recently with vomiting, the body may be holding onto more fluid because it sensed you were becoming dehydrated.

Added to all the above, you have some risk factors for swelling in the legs. You have prominent veins in your legs, which suggests that flow of blood and fluids up out of your legs is more sluggish. The veins may not have the valves to help the blood/fluid circulate up out of your legs as easily. Also, your weight is above guidelines, which puts more pressure on the veins and makes it harder for the blood to circulate up out of the legs. The swelling in the legs can cause inflammation, which makes them redder and more tender.

If you told me that it was only one leg that was swollen and red and stinging, I would be more concerned about a blood clot or cellulitis (infection). But with both legs, it sounds like it is a "perfect storm" of the factors I mentioned above. Also, I am reassured that you have already consulted your doctor about this.

I think you can try these things at home: elevate the foot of your bed just a little, even just 3-4 inches. You can put blocks under the feet of the bed, or you can take some pillows and stuff them in the space between the mattress and the box springs, to raise the mattress. This will let gravity help with removing the fluid. Try to rest periodically during the day, with your feet up. Reduce your salt intake.

If this doesn't help, or if you or your legs are getting worse, it would be best if you see your doctor again. Also, to help prevent more problems with swelling down the road, you will want to get your doctor's advice on compression stockings (even just knee-hi's) that will help your veins do their job better.
Dr. Redd and 3 other Medical Specialists are ready to help you

Related Medical Questions